Advertisement

Mother grieves son as DEA warns of counterfeit pills laced with fentanyl

Published: Nov. 11, 2021 at 3:26 PM EST
Email This Link
Share on Pinterest
Share on LinkedIn

ASHLAND, Ky. (WKYT) - In 2020, more than 93,000 people died from a drug overdose in the United States. It was the most ever recorded in a single year.

In Kentucky, nearly 2,000 people lost their lives, which was a 49% increase from 2019.

The DEA says fentanyl was a driving force behind the sharp increase in deaths and says the potent substance is being mixed with pills. This means many people taking what they believe to be Xanax or Percocet, likely don’t know the danger mixed in with the counterfeit pill.

It’s a crisis spreading across Kentucky that’s putting police and recovery activists on high alert. One mom is opening up to WKYT’s Chad Hedrick about her family’s loss from this life-threatening trend.

In July, Clay Goble, a 23-year-old from Ashland, died from a drug overdose.

“Clay had been here in Ashland the weekend prior to this happening and had purchased, for whatever reason, a pill from a person here, and it was laced with fentanyl,” said his mom, Missy Salyers.

The DEA says just two milligrams of fentanyl can be lethal. Salyers believes her son had no idea the substance was mixed in with what he took.

“He died immediately,” Salyers recalled. “He had just thrown his sheets in the washer to wash them, and went back to lay on his bed, and had his cellphone in his hand. He actually texted the person who he had bought this from and said, ‘What did you give me? Something doesn’t feel right.’ That was the last text that anybody got from him.”

Salyers says her son suffered from migraines and had tried various medications to find relief. She says Clay would often put a blanket over his window when he had a migraine, and the blanket was hanging when he was found.

“It’s a rollercoaster of emotions,” Salyers says. “At first it’s just disbelief. He was a smart, smart boy. He graduated with honors. Their dad and I preached to them for years about drugs and what that could lead to.”

Georgetown Police say they’re dealing with the same crisis in their community. In October the department shared a warning on their Facebook page concerning overdoses from counterfeit Percocet.

“If you buy say a Xanax or a hydrocodone on the street, chances are now it has fentanyl in it,” said Corey Councill, a recovery coach with the Georgetown Police Department.

Councill’s job is to follow up on overdose calls and help the patient find treatment. He says the number of calls in 2021 has already surpassed 2020 with at least 165 calls compared to 78. The 26-35 age group has seen the most overdoses, followed by 18-25-year-olds.

“It’s more of a poisoning than an overdose because if a kid thinks he’s taking a Xanax to help with anxiety, and it has fentanyl, it’s deadly,” said Councill. “One 10-day period we had three 15-year-old females non-fatal overdoses on Percocet’s.”

The DEA says these fake pills are being made to look like Percocet, Xanax, Adderall, and other medications. In August and September, agents across the country seized 1.8 million fentanyl-laced pills, which they say was enough to kill 700,000 Americans.

“There’s no rhyme or reason to how they’re putting these pills together,” said Councill. “It’s just like Russian Roulette with pills.”

He says a lot of drug dealers are making the pills in their basements.

“I always kind of felt that I was educated as far as drugs and what was out there to watch for,” said Salyers. “This had made me realize how little that I did know.”

To educate people, the DEA launched a national campaign called One Pill Can Kill, to address the increase in the availability of fentanyl-laced fake pills. They have even gone as far to call it a public health threat. In September, agents issued a public safety alert.

“They’re getting better in making them look just like the prescription one,” said Councill. “A lot of officers have a book with them from the DEA that they can kind of compare it with.”

Salyers says it’s difficult to talk about how she lost her son, but she hopes by raising this awareness, it can save another family from facing a similar tragedy.

“I went into teaching 27 years ago, I’m a Kentucky retired teacher, and I did it to make a difference. I did it to help kids. As hard as it is to say my son bought something from a drug dealer, if it helps save another kid, then that’s something that I have to do.”

WKYT reached out to the DEA, but they say they can’t comment whether or not they are investigating a case. Salyers says she is waiting for the day she gets justice for her son.

“I think that it’s very foolish for a drug dealer to underestimate the love that a mother has for their child and that she’ll stop at nothing to get justice. My message would be that it may not be today, and it may not be tomorrow. It may be a year from now, but I’m not going to stop until I have justice.”

Georgetown Police say when it comes to identifying and charging these drug dealers, it’s difficult but not impossible. They say there have been cases where they have successfully prosecuted at the state and federal levels. The department also investigates all overdoses, fatal or not, to see if there are any applicable charges for dealers.

To learn more about Georgetown Police Department’s Operation Hope/Angel Program, you can call 502-863-7820.

Get the WKYT News app on ROKU, Apple TV and Amazon Fire.
Get the WKYT News app on ROKU, Apple TV and Amazon Fire.(WKYT)

Copyright 2021 WKYT. All rights reserved.